Managing Hypoglycaemia 1 January 2013 If you decide to tell your colleagues/school friends about your diabetes and are at risk of hypos, it is important to tell them what to expect, and advise them how they can best help you if you require assistance. It is a good idea to remind them where you keep your hypo treatment. Print off and provide co-workers/teachers a copy of the Hypoglycaemia Emergency Information sheet below. Describe what your usual signs and symptoms of hypoglycaemia are to colleagues/friends as they may vary from those on the information sheet. Warn colleagues/friends that during a hypo you may not be very co-operative and may even resist their attempts to help. If you have a mobile phone, put the abbreviation â€˜ICEâ€™ (In Case of Emergency) and your emergency contactâ€™s details into your contact list. This will alert emergency medical staff that this is the person to call in case of an emergency. Make up a â€˜hypo kitâ€™ to keep at your workplace/classroom. Tell your co-workers/teacher to phone 000 for an ambulance if you are unable to take hypo treatment, have a seizure or lose consciousness. Note: By law, all school students require a diabetes management plan at school. More information. Hypo Kit Hypoglycaemia Emergency Information sheet (see below) Fast-acting carbohydrates such as jelly beans, glucose tablets and non-diet soft drinks (ideally in pre-packaged portions of 15gm). Slow-acting carbohydrate such as muesli bars or small packet of dry crackers. Doctors and hospital contact numbers. Emergency contact details e.g. your next of kin. Hypoglycaemia Emergency Information 1. Hypoglycaemia is a blood glucose level that falls below 4.0mmol/L even if there are no symptoms. Early signs & symptoms: Sweating Weakness Pale skin Trembling Dizziness Heart Palpitations Hunger Late signs & symptoms: Confusion Drowsiness Changing in mood/behaviour Lack of co-ordination Slurred speech Loss of consciousness 2. Treat quickly. If the person is conscious and able to swallow give the equivalent of 15gm glucose or sugar immediately; such as one of the following: 6-7 jelly beans 150-200ml of regular soft drink. Not diet soft drink 3 teaspoons of sugar or honey dissolved in water Glucose tablets equivalent to 15 grams of carbohydrate You might need to coax the person to eat or drink. Symptoms should improve in 10-15 minutes. Stay with the person and ask them to retest their blood glucose after 15 minutes. Normal activity can be resumed if blood glucose levels are over 5mmol/L and symptoms have improved. A long-acting carbohydrate snack such as milk or dry biscuits may also be needed. 3. Emergency action. If the person is too drowsy to eat or drink, has a seizure or is unconscious, get emergency help! Turn the person onto their left side and do not give fluid or food. Call 000 for an ambulance and state that it is a ‘diabetes emergency’.